THE SUDDEN ONSET of a severe generalized bleeding syndrome in a previously healthy patient is an unusual event. Prompt therapy is required, yet time does not permit the laboratory studies needed for complete analysis of a blood-coagulation defect. Inappropriate therapy will be useless and, on occasion, severely detrimental to the patient's chances of survival. The following case is unique in that gross bleeding due to an acute fibrinolytic state appears to have been initiated by a drug-induced hypersensitivity reaction.
Report of a Case
A 61-year-old Filipino male, entered the Veterans Administration Hospital in San Francisco, on April 29, 1963, complaining of palpitations of five months' duration. He had been in excellent health with the exception of recurrent attacks of gout during the past year. He had taken no medications other than colchicine and a compound of acetyl-salicylic acid, acetophenetidin and caffeine (Empirin), and had no past history of allergic manifestations.